Pennsylvania, 2008Winter Storm and Damaging Winds in Pennsylvania, March 7 to 8, 2008
March 7 to 8, 2008 · NWS CTP · 7 events in 5 counties and zones
A dynamic low pressure system moved from the Southern Plains and into the Northeast during the period from March 7-9. This system brought wintry weather and blowing snow to much of northwest and north central Pennsylvania and high winds and scattered strong to severe thunderstorms to portions of southeastern and south central Pennsylvania.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dynamic low pressure system moved from the Southern Plains and into the Northeast during the period from March 7-9. This system brought wintry weather and blowing snow to much of northwest and north central Pennsylvania and high winds and scattered strong to severe thunderstorms to portions of southeastern and south central Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 7, 2:54 PM EST, 6 minutes earlier.
Area forecast discussion, Mar 7, 2:54 PM EST, 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
254 PM EST FRI MAR 7 2008
.SYNOPSIS...
A DEVELOPING STORM SYSTEM IN GEORGIA EARLY THIS AFTERNOON...WILL
MOVE UP AND THROUGH THE REGION SATURDAY. HEAVY SNOW IS LIKELY FOR
PARTS OF THE NW WITH RAIN AND POSSIBLE FLOODING FURTHER SOUTH AND
EAST.
MUCH COLDER TEMPERATURES WILL RETURN TO THE REGION ON
SUNDAY....WITH A SLOW MODERATION SET TO TAKE PLACE INTO EARLY
NEXT WEEK. SOME PRECIPITATION WILL BE POSSIBLE LATER NEXT
WEEK...AS ANOTHER COLD FRONT MOVES EASTWARD.
&&
.NEAR TERM /THROUGH TONIGHT/...
RAIN WILL BE THE MAIN PRECIP TYPE OVER MOST OF THE FCST AREA
OVERNIGHT. EXCEPTION BEING OVER THE FAR NW WHERE MAINLY SNOW WILL
FALL. IT GETS MESSY IN THE TRANSITION ZONE IN BETWEEN...ALONG AND
JUST NORTH OF I-80 WHERE GUIDANCE IS CONSISTENT IN BRINGING
OVERNIGHT LOW TEMPS DOWN TO AROUND OR JUST UNDER FREEZING. WITH
TEMPS ALOFT NOT SUPPORTIVE OF SNOW EXCEPT OVER THE FAR NW...THIS
WILL CREATE THE POTENTIAL FOR A PROLONGED PERIOD OF MAINLY LIGHT
ICING...AS THE COLD AIR WILL BE MOVING SOUTH AS THE FIRST SLUG OF
MDT-HVY RAIN EXITS THE REGION. STILL THE CONFIDENCE IN EXACTLY
WHAT WILL FALL AND WHERE IS PRETTY LOW AS ITS A VERY COMPLEX
PATTERN AND A SMALL TEMP DIFFERENCE WILL MEAN A BIG DIFFERENCE IN
SENSIBLE WEATHER. MY HIGHEST CONFIDENCE AREA IS FROM BRADFORD-
KANE WESTWARD WHERE I AM CONFIDENT OF 6+ INCHES OF SNOW BEFORE IT
WINDS DOWN TOMORROW NIGHT.
PRECIP AMOUNTS IN THE EAST OF .50-.75 ON AVERAGE LOOK
GOOD...WITH MAYBE SOME AMOUNTS TOPPING AN INCH. THIS WILL HAVE
HYDRO IMPLICATIONS WHICH ARE ADDRESSED BELOW.
OVERALL...A WIDE VARIETY OF WEATHER WILL BE OBSERVED ACROSS OUR
COUNTIES WITH RAPIDLY CHANGEABLE CONDITIONS AND A VERY HARD
FORECAST TO MAKE AS WELL AS DESCRIBE TO THE CUSTOMERS.
&&
.SHORT TERM /SATURDAY/...
12Z GFS/NAM TRACK THE SFC LOW THRU EASTERN PA...WHILE THE CANADIAN
AND UK MET TAKE IT CLOSER TO CENTRAL PA. THIS DOES LITTLE TO
CLARIFY THE PICTURE OF WHERE THE TRANSITION ZONE WILL BE. NOT MUCH
HAS CHANGED TO MY THINKING OF FAR NWRN PA SEEING THE BEST
SNOWS...MAYBE A FOOT BEFORE ALL IS SAID AND DONE. A POTENTIAL MESSY
ICY MIX NORTH OF I-80 WITH RAIN TO THE SOUTH.
WHAT ALSO SEEMS CERTAIN IS THAT THE COLD AIR WILL BE FLOODING IN
RAPIDLY DURING THE LAST HALF OF TOMORROW AS THE LOW DEEPENS TO A
GALE OVER NY STATE. UNDER SITUATIONS SUCH AS THESE...WE TYPICALLY
SEE A RACE BETWEEN THE COLD AIR RUSHING IN AND THE PRECIP RUSHING
OUT. STILL THINK THE BULK OF MY FCST AREA WILL NOT SEE SIG SNOWS
ON THE BACK SIDE...BUT CANNOT RULE OUT A QUICK HITTING INCH OR TWO
IN SOME SPOTS AS THE TRANSITION TAKES PLACE AROUND AND SHORTLY
AFTER MID DAY.
BEST CHANCE FOR SIG DEFORMATION ZONE/WRAP AROUND SNOWS TO AFFECT
THE AREA WILL BE OVER NW PA...JUST TO THE WEST OF THE MID LEVEL
LOW.
AT THIS POINT HAVE PAINTED A STRIPE JUST NORTH OF I-80 WHERE SOME
MIXED PRECIP WILL SUPPORT THE ADVISORY. MAINLY ZR/IP OVERNIGHT
WITH THE ICY MIX POSSIBLY CHANGING BACK TO SNOW FOR A TIME
SATURDAY AS THE UPPER LOW ROLLS RIGHT OVER THE STATE. AGAIN...THE
FORECAST INGREDIENTS AND TIMING POSE HUGE CHALLENGES FOR THE NEXT
24-36 HOURS.
MOST OF THE REMAINDER OF THE REGION WILL BE PLAIN RAIN...WITH THE
THREAT FOR FURTHER FLOODING BEING MAINLY OVER THE SOUTHEASTERN
PARTS OF THE AREA WHERE ABOUT AN INCH OF NEW RAIN WOULD BE GOOD
ENUF TO PUSH SOME POINTS BACK CLOSE TO OR JUST ABOVE FS. ENSEMBLES
HAVE BEEN CONSISTENT IN CONFINING THE HIGHEST PROBS OF 24 HR
AMOUNTS TOPPING 1 TO PERHAPS MY FAR SERN COUNTIES. HAVE LOWERED
RAIN AMOUNTS OVERALL TO FIT THIS THINKING A LITTLE MORE CLOSELY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
ANY RAIN WILL QUICKLY CHANGEOVER TO SNOW ACROSS THE REGION SATURDAY
NIGHT ON THE BACKSIDE OF THE STORM SYS AS THE MID LVL DEFORMATION
ZONE AND ASSOC DYNAMIC COOLING ARRIVES. FCST SNDGS AND SREF LO LVL
TEMP PLUMES SHOW THERMAL PROFILES CRASHING SOME 10-15C BY OR
SHORTLY AFT 00Z SUN AS THE UPPER LEVEL LOW PASSES OVERHEAD. THE
HEAVIEST SN WILL CONTINUE TO BE ACROSS THE NW MTNS AND WESTERN
HIGHLANDS SAT EVE/EARLY SAT NGT AS FORCING ASSOC WITH THE
DEFORMATION ZONE COMBINES WITH UPSLOPE FLOW/OROGRAPHICS. STEADY
SNOW WILL TAPER OFF FROM SOUTH TO NORTH AFTER MIDNIGHT ACROSS THE
CNTRL AND ERN ZONES. -SHSN WILL LKLY CONT ACROSS THE WRN HIGH
GROUND INTO EARLY SUN AM. BLUSTERY WLY WINDS /APPROACHING ADVY
CRITERIA OVER THE SCENT MTNS/ WILL LEAD TO AREAS OF BLOWING SNOW
ESPECIALLY ACROSS THE HIGHEST MOUNTAIN ELEVATIONS SAT NGT INTO
SUNDAY. COLD WLY UPSLOPE FLOW WILL KEEP LOW CLOUDS/OCNL -SHSN AROUND
EARLY SUNDAY ACROSS THE WESTERN ZONES WITH P/CLOUDY TO M/SUNNY SKIES
FURTHER S/E. HI PRES BUILDS IN FOR SUN NGT. BELOW NORMAL TEMPS AND
BRISK CONDITIONS WILL BE THE RULE SAT NGT/SUN.
MDLS/ENSEMBLES IN RELATIVELY GOOD AGREEMENT INTO THE MEDIUM RANGE
PD...DEPICTING A SERIES OF RATHER WEAK/MAINLY DRY NRN STREAM
IMPULSES DIVING SEWD FROM THE SCENT CANADIAN PRAIRIE PROVINCES AND
INTO THE NORTHEAST/MID ATLC. THE FIRST PIECE OF S/W ENERGY COULD
IMPACT THE REGION EARLY NEXT WEEK...BUT TIMING/TRACK OF SUCH A
SYSTEM EMBEDDED WITHIN THE FAST NRN STREAM FLOW IS STILL UNCERTAIN
ATTM. THE LATEST GEFS MEAN SUGGESTS A SFC LOW TRACK ALONG OR JUST
SOUTH OF THE MASON-DIXON LINE WITH LIGHT UPSLOPE/WAA SNOW PSBL
FM THE LAURELS SWD INTO THE WV APPALACHIANS. TEMPS WILL GRADUALLY
MODERATE BY MID-WEEK AS RIDGING BUILDS AHEAD OF A CLD FNT MOVG EWD
ACROSS THE NATIONS MID-SECTION. THIS SYS WILL APPROACH FOR THE END
OF THE WORK WEEK/WEEKEND BRINGING THE NEXT CHC FOR PCPN.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
RAIN IS OVERSPREADING THE REGION..SNOW OVER THE FAR NW. THIS WILL
CONTINUE INTO THE EVENING AND OVERNIGHT WITH CEILINGS LOWERING TO
UNDER 1500 IN ALL AREAS. VIS WILL ALSO FALL TO IFR...WITH
POSSIBLY LOW IFR AT TIMES IN THE NW WHERE SNOW COULD BRING VIS
WELL UNDER A MILE AT TIMES.
EXPECT IFR/MVFR TO CONTINUE INTO SATURDAY AS THE STORM MOVES THRU
THE STATE. THE WIND WILL PICK UP MARKEDLY SAT EVENING INTO SUNDAY
AS THE STORM DEEPENS RAPIDLY OFF TO OUR NW. THINK ALL TERMINALS
WILL BEGIN IMPROVING SAT NIGHT AS DRIER GUSTY NW WINDS POUR IN.
BFD/JST TYPICALLY FAIR WORST IN THAT FLOW PATTERN WITH LINGERING
MVFR/IFR CONDITIONS AND SCATTERED SNOW SHOWERS.
WEAK HIGH PRESSURE WILL BRING IMPROVEMENT FOR THE LATTER PART OF
THE WEEKEND INTO EARLY NEXT WEEK. HOWEVER COLD-FAST NW FLOW WILL
PROVIDE SEVERAL WEAK DISTURBANCES THAT WILL KEEP A CHANCE OF SOME
LIGHT SNOW SHOWER ACTIVITY IN THE FORECAST THRU THE PERIOD. ONCE
AGAIN BFD/JST USUALLY SUFFER THE LOWEST CONDITIONS UNDER SUCH A
PATTERN.
&&
.HYDROLOGY...
DESPITE FALLING STAGES ACROSS PORTIONS OF THE LOWER MAIN STEM
SUSQ BASIN...THE ADDITIONAL RAINFALL EXPECTED THIS AFTN INTO SAT
NIGHT SHOULD PUSH MANY OF THESE POINTS BACK NEAR OR OVER FLOOD
STAGES. THE MOST SUSCEPTIBLE POINTS WILL BE THE LOWER SUSQ
TRIBUTARIES.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY MORNING FOR PAZ019-025>028-034>036-
042-045-046-049>053-056>059-063>066.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
SUNDAY FOR PAZ012-017-018-024-033-037-041.
WINTER STORM WARNING UNTIL 1 AM EST SUNDAY FOR PAZ004>006-010-
011.
&&
SYNOPSIS...LACORTE
NEAR TERM...LACORTE
SHORT TERM...LACORTE
LONG TERM...STEINBUGL
AVIATION...LACORTE
HYDROLOGY...LACORTE
Hazardous weather outlook, Mar 7, 3:59 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
359 AM EST FRI MAR 7 2008
PAZ012-017-018-024-033-037-041-080900-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-
NORTHERN LYCOMING-
359 AM EST FRI MAR 7 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
PAZ019-025>028-034>036-042-045-046-049>053-056>059-063>066-080900-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
359 AM EST FRI MAR 7 2008
...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH SUNDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE REPORT ANY FLOODING.
PAZ004>006-010-011-080900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-
359 AM EST FRI MAR 7 2008
...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM
EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
Event by event
4 high wind, 2 thunderstorm wind, 1 winter storm. Local standard time, as filed.
Winter Storm, Potter
- When
- March 7, 3:00 PM EST to March 8, 4:00 AM EST
- Where
- Potter forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Trained spotter in Ulysses reported one-half inch ice accumulation from heavy freezing rain. Periods of snow and sleet accumulated to two to four inches by the morning of March 9th. Power outages affecting an undetermined number of Tri-County Electric customers was reported in Genesee Township. Power was restored by the morning of March 10th.
Thunderstorm Wind, York
- When
- March 8, 4:20 PM EST
- Where
- York County, Seven Vlys
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.850, -76.770
Trained spotter in Seven Valleys reported small hail and wind gusts of 55 to 60 mph.
Thunderstorm Wind, York
- When
- March 8, 4:30 PM EST
- Where
- York County, Dallastown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 39.900, -76.650
Trained spotter in Dallastown reported structural damage from high winds on East Main Street in York County. The damage included a roof blown off of a house, a side of a garage blown off its base and moved approximately three feet, a street light destroyed and roof shingle damage. Other loses were also reported in the area, but no specific details were reported.
High Wind, York
- When
- March 8, 9:00 PM EST to 10:30 PM EST
- Where
- York forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
The Thomasville ASOS recorded peak winds of 50 to 60 mph. The high winds downed numerous trees and utility lines, leaving several customers without power.
High Wind, Lancaster
- When
- March 8, 9:30 PM EST to 11:00 PM EST
- Where
- Lancaster forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
The Lancaster ASOS recorded peak wind gusts of 55 to 60 mph. The high winds downed trees and wires, closing the intersections of State Route 272 and Miller Road in Providence Township, State Route 324 and Frogtown Road in Martic Township and State Route 283 in Rapho Township.
High Wind, Lebanon
- When
- March 8, 9:30 PM EST to 11:00 PM EST
- Where
- Lebanon forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
The Muir Army Airfield/Indiantown ASOS recorded peak winds of 40 to 50 mph. The high winds downed numerous trees and utility lines, leaving several customers without power.
High Wind, Dauphin
- When
- March 8, 9:30 PM EST to 10:30 PM EST
- Where
- Dauphin forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
The Middletown and Capital City ASOS recorded peak winds of 50 to 60 mph. The high winds downed numerous trees and utility lines, leaving several customers without power.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, March 7, 20082 deaths · 6 injured · $4.0 million · EF2 · 16 events
- Winter Storm in Ohio, March 7 to 8, 2008$785 million · 27 events
- Tornadoes and Damaging Winds in Florida, March 7, 20083 injured · $1.6 million · EF2 · 19 events
- Winter Weather in Louisiana, March 7, 20081 death · $10,000 · 9 events
- Cold in Minnesota, March 7, 20081 death · 1 event
- Winter Storm in Pennsylvania, March 7 to 9, 2008$13 million · 3 events
- Tornado in Georgia, March 7, 20081 injured · $2.0 million · EF1 · 1 event
- Winter Storm in New York, March 7 to 9, 2008$425,000 · 17 events
- Winter Storm in Vermont, March 7 to 8, 2008$345,000 · 7 events
- Heavy Snow in Mississippi, March 7 to 8, 2008$220,000 · 11 events
- Winter Storm in New York, March 7 to 8, 2008$190,000 · 9 events
- Heavy Snow in Arkansas, March 7, 2008$200,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74707, 74701, 74703, 75567, 75566, 75568, 75569.